Nebraska, 2019

Hail and Damaging Winds in Nebraska, June 21, 2019

June 21, 2019 · NWS OAX · 9 events in 5 counties and zones

A line of severe storms moved through southeast Nebraska during the early morning hours on June 21st, 2019. And then an isolated storm moved through northeast Nebraska during the evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A line of severe storms moved through southeast Nebraska during the early morning hours on June 21st, 2019. And then an isolated storm moved through northeast Nebraska during the evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 21, 5:36 AM CST, 16 minutes earlier.

Area forecast discussion, Jun 21, 5:36 AM CST, 16 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
636 AM CDT Fri Jun 21 2019

.SHORT TERM...(Today through Sunday)
Issued at 440 AM CDT Fri Jun 21 2019

Line of convection moving through the area early this morning has
weakened from earlier, but was still producing winds gusts 30 to
40 mph from Omaha southward. This will continue to march eastward
and be out of the area with the next hour. Additional convection
behind the first round has redeveloped across central NE, and this
could still bring a severe threat to areas along/south of I80
through 9-10 am, with both hail and wind. Thus, we coordinated
with SPC earlier in the night to reorient the severe watch that
remains in effect until 15z. Otherwise, the rain moves out by mid
morning, leaving behind dry weather for the late morning and early
afternoon. However, rain chances start to increase again through
the afternoon. Coverage would be pretty spotty, and very light,
and probably just a shower.

There is still a severe threat this evening, generally for
southeast NE and southwest IA, just north of the the surface low
which would be across northeast KS. Meanwhile, an advancing cold
front in northeast NE could also bring a small chance of severe
storms near the NE/SD border, but that threat appears to diminish
by about 9 pm. In between, just some spotty thundershowers are
possible.

For Saturday, a severe weather threat continues in southeast NE
and southwest IA, as a reinforcing surge of low pressure moves
along the a stalled frontal boundary. Spotty showers would be
possible elsewhere Saturday, but the severe weather threat is
pretty low north of I80.

For Saturday night, the next wave moves out of the central
Rockies, renewing nocturnal precipitation chances across the
area, boosting pops back into the likely range. Lingering rain
chances continue into Sunday.

Adding up all of the rain though the weekend, some locations could
pick up 1 to 2 inches, and probably more for portions of southeast
NE and southwest IA that receive multiple heavy rounds of rain.
May eventually need a flash flood watch for some areas, but for
now, will hold off.

.LONG TERM...(Sunday night through Thursday)
Issued at 440 AM CDT Fri Jun 21 2019

We finally get a chance to dry out Monday through Tuesday. Models
suggest some more spotty nighttime convection Tuesday night but
probably over by daybreak Wednesday. Rain chances return Wednesday
night through Thursday.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 630 AM CDT Fri Jun 21 2019

Thunderstorms will still impact KLNK/KOMA through 14-15z, then dry
for several hours after. Showers could redevelop at these locations
by 20z, with additional thunderstorms possible by 22/00-06z.
Showers in the vicinity of KOFK for a couple of hours this
morning. Then dry for several more hours until 22/01-03z. VFR
conditions, but becoming MVFR and eventually IFR at KLNK/KOMA.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

SHORT TERM...DeWald
LONG TERM...DeWald
AVIATION...DeWald
Hazardous weather outlook, Jun 21, 4:40 AM CST, 1 hour 12 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
540 AM CDT Fri Jun 21 2019

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-220045-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
540 AM CDT Fri Jun 21 2019

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Today and Tonight

Isolated severe storms could still occur this morning for
southeast Nebraska and southwest Iowa, south of a line from David
City in Nebraska to Atlantic in Iowa. Wind gusts up to 60 mph and
hail up to quarter size will be possible. A severe thunderstorm
watch remains in effect until 10 am for these areas.

Otherwise, there is still a slight risk of severe storms this
evening in southeast Nebraska and southwest Iowa, and also in
northeast Nebraska. The severe threat seems lower along the
Interstate 80 corridor.

Flooding will continue along the Missouri River from Plattsmouth
downstream past Rulo through the coming week, and along the
Missouri River above Lewis and Clark Lake.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A slight risk of severe storms will continue across southeast
Nebraska and southwest Iowa Saturday evening. Otherwise,
additional thunderstorms will be possible Saturday night with
locally heavy rain possible. Isolated thunderstorms could linger
into Sunday.

Flooding will continue along the Missouri River from Plattsmouth
downstream past Rulo through the coming week, and along the
Missouri River above Lewis and Clark Lake.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any severe weather to the
National Weather Service.

In the hours before

Local storm report, Jun 21, 2:47 AM CST, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
347 AM CDT FRI JUN 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 AM     HAIL             WHITING                 42.13N 96.15W
06/21/2019  E1.00 INCH       MONONA             IA   PUBLIC

&&
Special weather statement, Jun 21, 3:07 AM CST, 2 hours 45 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
407 AM CDT Fri Jun 21 2019

IAZ079-090-NEZ067-068-210930-
Mills IA-Fremont IA-Cass NE-Otoe NE-
407 AM CDT Fri Jun 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR FREMONT...MILLS...EASTERN OTOE
AND SOUTHEASTERN CASS COUNTIES UNTIL 430 AM CDT...

At 406 AM CDT, Doppler radar was tracking a strong thunderstorm near
Murray, or 27 miles south of Omaha, moving northeast at 50 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Nebraska City, Plattsmouth, Glenwood, Hamburg, Malvern, Sidney,
Weeping Water, Farragut, Pacific Junction, Murray, Riverton, Avoca,
Talmage, Union, Nehawka, Lorton, Tabor, Thurman, Dunbar and Randolph.

This includes Interstate 29 between mile markers 1 and 32.

A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
southwestern Iowa...and southeastern Nebraska.

LAT...LON 4059 9576 4058 9578 4056 9576 4054 9577
      4052 9596 4052 9604 4094 9616 4112 9553
      4061 9537 4058 9537
TIME...MOT...LOC 0906Z 240DEG 42KT 4088 9589

HB
Special weather statement, Jun 21, 4:01 AM CST, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
501 AM CDT Fri Jun 21 2019

IAZ079-080-090-091-211030-
Mills IA-Page IA-Fremont IA-Montgomery IA-
501 AM CDT Fri Jun 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FREMONT...
MONTGOMERY...EASTERN MILLS AND PAGE COUNTIES UNTIL 530 AM CDT...

At 500 AM CDT, Doppler radar was tracking a strong thunderstorm 5
miles southeast of Essex, or 26 miles north of Tarkio, moving
northeast at 35 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Red Oak, Clarinda, Shenandoah, Villisca, Essex, Stanton, Emerson,
Elliott, Coin, College Springs, Shambaugh, Henderson, Braddyville,
Grant, Yorktown, Imogene, Northboro, Coburg, Blanchard and Hepburn.

A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
southwestern Iowa.

LAT...LON 4058 9538 4116 9550 4116 9493 4073 9493
      4073 9491 4057 9492
TIME...MOT...LOC 1000Z 233DEG 30KT 4080 9521

HB

The radar

The Grand Island radar (KUEX), 109 km away, was scanning. The volume nearest the first event began at 11:49 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Jefferson

When
June 21, 5:52 AM CST
Where
Jefferson County, 0.87 mi SW of Fairbury
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.140, -97.180

The public estimated 60 mph winds in Fairbury.

Thunderstorm Wind, Gage

When
June 21, 5:55 AM CST
Where
Gage County, (Bie)beatrice Arpt
Measured
55 kt (63 mph) measured gust
Reported by
AWOS
Coordinates
40.300, -96.750

Thunderstorm Wind, Gage

When
June 21, 5:57 AM CST
Where
Gage County, 1.26 mi WSW of Beatrice
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.260, -96.750

Law enforcement reported a tree was blown down in Beatrice.

Thunderstorm Wind, Gage

When
June 21, 6:02 AM CST
Where
Gage County, 0.53 mi W of Holmesville
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.200, -96.660

Law enforcement reported a tree blown down in Holmesville.

Thunderstorm Wind, Johnson

When
June 21, 6:11 AM CST
Where
Johnson County, 0.87 mi SW of Sterling
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.460, -96.380

The public reported several large branches down in Sterling.

Thunderstorm Wind, Johnson

When
June 21, 6:30 AM CST
Where
Johnson County, 3.45 mi WSW of Tecumseh
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.350, -96.240

The Emergency Manager reported strong winds with several large limbs blown down.

Thunderstorm Wind, Johnson

When
June 21, 6:30 AM CST
Where
Johnson County, 1.05 mi W of Tecumseh
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.370, -96.200

The emergency manager reported numerous limbs and street signs blown down in Tecumseh. Some street flooding also reported.

Thunderstorm Wind, Otoe

When
June 21, 6:38 AM CST
Where
Otoe County, 2.81 mi N of Paul
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
40.610, -95.870

Hail, Boone

When
June 21, 7:34 PM CST
Where
Boone County, 0.69 mi N of Loretto
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.780, -98.080

A trained spotter reported 1 inch hail at Loretto.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2019Every state in 2019This day in weather historyWarnings in Nebraska, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 835531, 835532, 835533, 835534, 835535, 835536, 835537, 835538, 835539.